A healthy, 31-year-old man checked into a New York clinic with an unusual complaint. After taking large amounts of a drug for erectile dysfunction, which he purchased on the internet, everything he saw was red—a symptom that no treatment could remedy, even after a year.
Doctors diagnosed him with retinal toxicity, an eye disorder that affects how a person sees color. Specifically, the man had irreversible erythropsia, which is characterized by red-hued vision.
The man’s symptoms appeared soon after he had taken sildenafil citrate, the active ingredient in popular erectile dysfunction drugs, which he’d bought online and drunk in liquid form “directly from the bottle,” according to a medical report.
In a case study, researchers at Mount Sinai Hospital in New York used advanced imaging techniques to examine the man’s eyes in detail. They revealed structural changes to his retinas—demonstrating the degree to which sildenafil citrate may have contributed to permanent eye damage.
Their findings were published this month in Retinal Cases.
“To actually see these types of structural changes was unexpected, but it explained the symptoms that the patient suffered from,” Dr. Richard Rosen, the report’s lead author and director of Retina Services at Mount Sinai Hospital, said in a statement on Monday.
“While we know colored-vision disturbance is a well-described side effect of this medication, we have never been able to visualize the structural effect of the drug on the retina until now,” Rosen added.
High-definition and cross-sectional images of his eyes showed damage to his outer retina and cone cells—photoreceptor cells responsible for color vision.
The pharmaceutical company Pfizer, which sells Viagra, a pill for the treatment of erectile dysfunction containing sildenafil citrate as an active ingredient, was quick to distance itself from the case.
“Pfizer is aware of media reports incorrectly citing Viagra as the medicine linked to a case report issued by Mount Sinai Hospital,” a Pfizer spokesperson told Motherboard in a statement.
“According to the hospital statement, the individual actually purchased liquid sildenafil online, with no indication whether a prescription was provided, and then ingested an unspecified dosage,” they added. “It's important to note that no regulatory body has approved liquid sildenafil citrate to treat erectile dysfunction.”
A spokesperson for Mount Sinai Hospital confirmed that Viagra was not involved in the case.
Temporary eye disturbances have been attributed to erectile dysfunction drugs before (in pill form), such as photophobia, blurred vision, and increased perception of brightness. Some have reported cyanopsia (blue-tinted vision), which happens when sildenafil citrate inhibits an enzyme that sensitizes rod cells responsible for detecting blue-green light.
One other case of long-term retinal toxicity was reported yet the person returned to normal within a year.
Erectile dysfunction drugs work by increasing blood flow to the penis, and help men obtain or sustain an erection when aroused. Men who take certain types of medication, such as nitrates for heart conditions, are discouraged from taking sildenafil due to dangerous drug interactions.
It’s unclear how much of the drug the New York man consumed, but according to his medical report, it was probably “much more than 50 mg/mL that the measuring pipette would have delivered”—and the amount was likely key.
They also noted that because he purchased the drug online “from a non-pharmacy source,” its purity level may have been a factor. A 2011 study found that 77 percent of “Viagra” pills sold by 22 pharmacy websites were counterfeit, for example. And the Food and Drug Administration has publicly discouraged buying off-brand erectile dysfunction drugs.
“People live by the philosophy that if a little bit is good, a lot is better,” Dr. Rosen warned. “This study shows how dangerous a large dose of a commonly used medication can be.”